Arkansas, 2009Flash Flooding and Heavy Rain in Arkansas, December 24, 2009
December 24, 2009 · NWS MEG · 6 events in 6 counties and zones
A cold front approached the Mid-South on December 24th, 2009. Heavy rain ahead of the front produced flash flooding across Eastern Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $558,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the Mid-South on December 24th, 2009. Heavy rain ahead of the front produced flash flooding across Eastern Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 23, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Dec 23, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 PM CST WED DEC 23 2009
.UPDATE...
UPDATED FOR 06Z TAF DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 845 PM CST WED DEC 23 2009/
DISCUSSION...
THE VIGOROUS MID/UPPER LOW SPINNING OVER EASTERN NEW MEXICO
CONTINUES TO DIG SLIGHTLY SOUTHEAST. THE DEEPENING LOW WILL
KEEP UPPER LEVEL WINDS NEARLY DUE SOUTH OVER THE REGION. THE
SHOWERS AND THUNDERSTORMS THAT HAVE SET UP EXTEND FROM VICTORIA
TEXAS TO TEXARKANA TO PADUCAH. THE SHOWERS THAT HAVE DEVELOPED
OVER ARKANSAS WILL TRAIN ALONG THE SAME AREAS OVERNIGHT DUE TO THE
MERIDIONAL FLOW. THUS A FLASH FLOOD WATCH FOR AT LEAST NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL ARE WARRANTED THROUGH 00Z
FRIDAY. SOME AREAS COULD RECEIVE OVER TWO INCHES OF RAIN WITH
ISOLATED HIGHER AMOUNTS THROUGH LATE THURSDAY AFTERNOON.
THE REMAINDER OF THE FORECAST IS ON TRACK AND ONLY MINOR TWEAKS
WERE MADE.
AC
&&
.PREV DISCUSSION... /ISSUED 342 PM CST WED DEC 23 2009/
DISCUSSION...
A STRENGTHENING LOW OVER TEXAS WILL TRACK TO THE ARKLATEX REGION
TONIGHT...NORTHEASTWARD TO SOUTHERN MISSOURI BY THURSDAY
EVENING...AND TO IOWA BY CHRISTMAS MORNING. THIS SYSTEM WILL
PROVIDE WINDY CONDITIONS AND HEAVY RAIN TO THE MIDSOUTH. STRONG
WINDS WILL INCREASE LATE TONIGHT AND CONTINUE THROUGH THURSDAY
EVENING. THE STRONGEST WIND GUSTS WILL BE NEAR THE OCCLUDED FRONT
WHICH WILL MOVE THROUGH THE MIDSOUTH THURSDAY AFTERNOON AND
EVENING. CANNOT RULE OUT A WIND GUST GREATER THAN 50 MPH ALONG THE
BOUNDARY WHERE THE BEST MIXING WILL OCCUR. THE WIND THREAT WILL BE
HANDLED BY A WIND ADVISORY FOR LATE TONIGHT AND THURSDAY
MORNING...FOLLOWED BY A HIGH WIND WATCH FOR THURSDAY AFTERNOON AND
EVENING. HEAVY RAIN WILL ALSO OCCUR WITH THIS SYSTEM...BUT THE
SPEED OF THE SYSTEM SHOULD INHIBIT MAJOR FLOOD PROBLEMS EXCEPT FOR
SOME ISOLATED MINOR FLOODING AT LOW SPOTS. SEVERE WEATHER FROM
PURE CONVECTION SHOULD REMAIN SOUTH OF OUR CWA DUE TO THE LACK OF
INSTABILITY.
THE LOW WILL REMAIN OVER IOWA THROUGH CHRISTMAS DAY BEFORE
TRACKING TOWARDS THE GREAT LAKES. SOME LINGERING SNOW SHOWERS OR
FLURRIES ARE POSSIBLE ON CHRISTMAS DAY IN ASSOCIATION WITH THE LOW
WRAPPING IN COLD AIR AND LEFTOVER MOISTURE.
HIGH PRESSURE WILL BUILD IN LATER IN THE WEEKEND THROUGH EARLY
NEXT WEEK PROVING SEASONABLY COOL AND DRIER WEATHER. THE NEXT
SYSTEM MAY PROVIDE A CHANCE OF PRECIPITATION TUESDAY NIGHT AND
WEDNESDAY.
SWC
&&
.AVIATION...
06Z TAF CYCLE.
EXPECT CIGS TO DECREASE TO IFR GRADUALLY FROM NORTHWEST TO
SOUTHEAST OVERNIGHT. LIFR CIGS ARE IFFY AT BEST GIVEN THE STRONG
WINDS ALOFT SO WILL KEEP THINGS AOA 005. SOUTHEAST SFC WINDS WILL
CONTINUE TO GRADUALLY INCREASE OVERNIGHT AND MAY GUST IN EXCESS OF
30 KNOTS BY 24/12Z...AND 35 KNOTS BY 18Z. AS THE COLD FRONT
APPROACHES FROM WEST TO EAST BETWEEN 21Z AND 03Z...THERE COULD BE
A LINE OF THUNDERSTORMS LOCATED ALONG IT WHICH MAY ASSIST IN
STRONGER WIND GUSTS APPROACHING 45-50 KNOTS. WINDS WILL QUICKLY
VEER SOUTHWEST AFTER FROPA. WIND SHEAR EXPECTED UNTIL FROPA WITH
50-60 KNOTS NEAR 1500 FT.
AS FOR PRECIP...WIDESPREAD RAIN SHOWERS ARE AFFECTING MUCH OF
EAST ARKANSAS AND THE BOOTHEEL OF MISSOURI. THIS IS EXPECTED TO
CONTINUE THROUGHOUT OVERNIGHT WITH OCCASIONAL HEAVY RAIN AT KJBR.
THINK MUCH OF THE SHOWER ACTIVITY WILL STAY WELL NORTHWEST OF KTUP
AND KMKL UNTIL MID MORNING BUT WILL CONTINUE VCSH AT KMEM SINCE
THE FAR EASTERN EDGE WILL BE LOCATED ALONG THE RIVER.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 52 57 34 42 / 100 100 50 10
MKL 50 58 35 40 / 90 100 60 10
JBR 50 53 33 39 / 100 100 40 10
TUP 51 62 37 44 / 60 100 60 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
WIND ADVISORY UNTIL NOON CST THURSDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR DUNKLIN-
PEMISCOT.
HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR DUNKLIN-PEMISCOT.
WIND ADVISORY UNTIL NOON CST THURSDAY FOR DUNKLIN-PEMISCOT.
MS...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-
ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-
PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-
UNION-YALOBUSHA.
WIND ADVISORY UNTIL NOON CST THURSDAY FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
WIND ADVISORY UNTIL NOON CST THURSDAY FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Dec 23, 8:56 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
856 PM CST WED DEC 23 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-250500-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
856 PM CST WED DEC 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL.
A WIND ADVISORY IS IN EFFECT AFTER MIDNIGHT. WINDS 20 TO 35 MPH WITH
GUSTS TO 40 MPH WILL DEVELOP.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 6 PM THURSDAY FOR
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL.
A WIND ADVISORY IS IN EFFECT THROUGH NOON THURSDAY...FOLLOWED BY A
HIGH WIND WATCH FROM NOON THURSDAY THROUGH MIDNIGHT. THE HIGH WIND
WATCH HAS BEEN ISSUED FOR THE POTENTIAL FOR WIND GUST OF 50 TO 60
MILES AN HOUR AS A COLD FRONT MOVES THROUGH THE REGION.
IN ADDITION...THUNDERSTORMS ARE POSSIBLE...ESPECIALLY IN NORTH
MISSISSIPPI...FROM THURSDAY AFTERNOON THROUGH THE EARLY EVENING
HOURS AS THE COLD FRONT RACES THROUGH OUR REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON CHRISTMAS EVE DUE TO HIGH
WINDS.
Heavy Rain, St. Francis
- When
- December 24, 12:00 AM CST to 5:24 PM CST
- Where
- St. Francis County, Wheatley
- Reported by
- Trained Spotter
- Coordinates
- 34.920, -91.100
Total rainfall from Wheatley was 6.20 inches. The heavy rain produced large areas of standing water.
Flash Flood, Clay
- When
- December 24, 1:30 AM CST to 9:30 AM CST
- Where
- Clay County, 2 mi N of Pollard to 4.22 mi NNW of Pollard
- Cause
- Heavy Rain
- Property damage
- $241,000
- Reported by
- Law Enforcement
- Coordinates
- 36.459, -90.270
Heavy rain produced flash flooding north of Pollard. Highway 139 was covered by 3 feet of water and was closed as a result.
Flash Flood, Greene
- When
- December 24, 9:00 AM CST to 12:00 PM CST
- Where
- Greene County, Paragould to 2.17 mi WSW of Bethel
- Cause
- Heavy Rain
- Property damage
- $206,000
- Reported by
- Law Enforcement
- Coordinates
- 36.050, -90.480
Heavy rain produced flash flooding near Paragould. County Roads 920 and 853 were closed as a result. Two men and a small child had to be rescued from their vehicle after it became stalled in waist high water.
Flash Flood, Craighead
- When
- December 24, 9:30 AM CST to 12:30 PM CST
- Where
- Craighead County, Cash to Valley View
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.800, -90.930
Heavy rain produced flash flooding in Jonesboro. The intersection of Huntington Avenue and Chestnut was closed as a result. In addition, numerous other roads around the county were closed due to high water.
Flash Flood, Poinsett
- When
- December 24, 9:30 AM CST to 12:30 PM CST
- Where
- Poinsett County, Trumann to 2.09 mi ENE of Brainard
- Cause
- Heavy Rain
- Property damage
- $91,000
- Reported by
- Public
- Coordinates
- 35.680, -90.520
Heavy rain produced flash flooding around Poinsett County. Numerous roads around the county were closed due to high water including Highways 1, 14, and 69.
Flash Flood, Lee
- When
- December 24, 2:50 PM CST to 4:30 PM CST
- Where
- Lee County, Gill to 2.14 mi N of Rondo
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.880, -90.900
Heavy rain produced flash flooding in and around Lee County. Highway 121 near Aubrey, Highway 261 near Gill and Highway 238 in Rondo were flooded as a result.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- High Wind in Texas, December 24, 2009$310,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206412, 206408, 206409, 206410, 206679, 206411.